Naltrexone is a receptor antagonist used mainly in the management of alcohol and opioid dependencies. There are a couple of forms of this drug including the generic hydrochloride salt called Naltrexone Hydrochloride, which is largely marketed as Revia in the United States, however, Depade is another hugely consumed brand of the hydrochloride salt.
Naltrexone can be taken daily in an oral form, as a monthly injection or it can be administered as an implant for a continuous intake of the drug in extreme cases. The most widely used form of the drug is marketed under the brand name Vivitrol, an injection based medication for patients looking to wean themselves off of dependencies of opioids and alcohols, among other things.
While Naltrexone is a drug there are no recorded overdose reports in the United States. There are side effects associated with the overuse of the drug, however, overdosing does not hold any real danger or threat to a patient. Side effects of Naltrexone overdose are nausea, vomiting, stomach pain, seizure and dizziness. Let's take a close look at one case recorded where a patient self-administered an entire bottle of Naltrexone in an attempt to rid herself of cravings for opioids. The dose taken was 1500 mg.
The patient presented with a huge history of drug use dating back to the age of 10 years old, when she started smoking cannabis and cigarettes. Opioid use started at the age of 12 and her lifestyle was formed around drug dealing and prostitution. Now a 26 year old, her opioid dependency went as far back as 14 years. Over a course of about 2 years doctors administered a cocktail of drugs to combat different side effects and pains the patient presented with, and after being turned down for rehabilitation treatment on numerous occasions, she ended up at the Hope Foundation were a Naltrexone implant was installed.
Being that the opioid dependency dated as far back as it did the patient still presented with opioid cravings and thus went on drinking binges in an attempt to forget about the opioids. Doctors were forced to up the dose of Naltrexone, to as much 24 mg a day at one point. The on and off cravings continued over time, until the patient, becoming frustrated with the cravings and undergoing great emotional difficulty with the loss of 5 children and her boyfriend, decided to self-administer an entire bottle of Naltrexone. This admission shot her dosage way above the 1500 mg mark when combined with her implanted dosage.
The patient then started feeling uncomfortable with nausea setting in not long after. She called an ambulance and was treated for the nausea, but refused admission to a hospital. She ended up back at the hope clinic for the night, where she underwent testing. At this point she was hypertensive and tachycardic. The next day the patient presented normally, with no withdraws and no symptoms of overdose. A few days later she presented with a distended stomach and treated for that. However, it is not known if this was caused by the Naltrexone overdose.
The final result of the case was that the patient did not have an opioid craving for 2 weeks after the overdose, at which point, doctors again started to administer oral Naltrexone along with the implanted dosage. The patient has since not tried overdosing on oral Naltrexone and is doing better with a much better social standing.
The case presented above is the only real study that has been reported as a Naltrexone overdose. This drug has not been part of an overdose case with any sort of severe ramifications. If, however, you do overdose on this substance it is important to call an ambulance and get administered to a hospital for overnight observation.
The main concern of Naltrexone overdose is fluid loss, so you will be administered with rehydration fluids intravenously. If you do overdose on this substance, do not operate heavy machinery and do not drive any sort of automobile as your mental status will be impaired. You will also be overcome with dizziness and nausea. Doctors also say that in very extreme cases, Naltrexone overdose may cause seizures, especially if the patient has a history of such.